Incompetent CRNAs?

Published

I'm a hospital PACU nurse where we recover patients from a wide variety of sugeries, with all acuities from day surgery to ICU patients. Over my time working there I've learned which CRNAs are best and which are not so good. This week I had an experience which has left me still very shaken. A patient was transferred to me by a CRNA after a 3-hr procedure; report was that he had received Zemuron and 20 mcg of Suffenta with a full reversal. My immediate assessment revealed an unresponsive patient with a blood pressure of 60/30, RR of 4 (but thankfully oral airway still in place), and a quickly decreasing SPO2 (down to 70% in the few seconds before I was able to apply a mask with O2 at 100%). The vitals weren't the worst part, though. The CRNA at the bedside had a very unconcerned manner and kept telling me, "Oh the patient is fine! Don't worry; the narcotics just need to wear off." He did a head tilt/chin lift but nothing else. He did not want to administer any Narcan and only after 5 minutes agreed administer Ephedrine to elevate the continuously low B/P. He also insisted that the breathing was fine because the patient was "taking in plenty of oxygen with each breath" although the RR stayed below 8 for 10 minutes. The patient's O2 was at about 89-90% on 100% O2. After the ephedrine his b/p came up above 110/50 and stayed normal; the RR gradually increased and at 10 min into his PACU time he finally had a RR of about 8 or 9. The patient woke after about 15 minutes and stablized quickly after that. I gave him a liter of fluids and monitored him for 3 hours before transferring him. Thankfully his vitals remained WDL, although I was never able to wean his O2 below 5L.

I am still furious. I feel that the CRNA did not want to admit that the patient was overdosing and therefore didn't aggressively treat the situation. I am kicking myself, too, though. I have always treated the CRNA's as a team leader, deferring to them. But in this situation, should I have been more forceful? Should I have pushed him aside and started bagging the patient and administered Narcan? All of my coworkers who were at the bedside said (later) it wasn't my responsibility; the CRNA should have done that. What would you do if you were dealing with this situation?? And what should I do if a similar situation occurs in the future? We called the anesthesiologist but by the time he'd arrived (15 min later) the patient was stablized. So through the entire episode the CRNA was the highest level provider at the beside.

brownbook

3,413 Posts

Has 38 years experience.

Maybe arrange a meeting with the head of anesthesiology. Or follow the "chain of command"...i.e., talk to your charge nurse first? Let him/her know you want to discuss the care of patient X by the CRNA and ask they could get the chart from medical records to review at this meeting. He/she may brush you off, but hopefully at least listen, thank you, and say they will evaluate this CRNA's patient care.

It seems to me a 3 hour stay in PACU is grounds enough for the head of anesthesiology to want to review what went on.

HeySis, BSN, RN

435 Posts

Specializes in PACU. Has 25 years experience.

I agree with the pressures being a bit low, I know most of our anesthesiologists would respond until they were at least 80/40's, but we normally get patients with 80/40's and know they normally come up as they wake. In our PACU who manages the airway would really depend on the anesthesiologist... Some leave it to us do do the head tilt or jaw thrust, some will hold it while your hooking the patient up... some will just start on report while we are managing it.. unless we ask for help, we always get help if we ask for it. And we have a couple of exceptional docs that continue to manage the airway until the patient is sating and breathing well (but breathing well doesn't mean a certain number of resp/min.. it's more about the quality of breaths and oxygenation).

How did the patient look?? Was his color pale? blue? purple? Was he exchanging good air? Did you hook up capnography, and if so how were those readings?

We can't give 100% O2 in our PACU, you need a vent to be able to do that, did you hook him up to a vent?? Even a non-rebreather doesn't do 100% O2.

I ask these questions not to dismiss your frustration, but to honestly answer the things that have been taught to me. SpO2 readings can be off, not a good wave form, not good circulation in fingers, and the readings are normally a bit behind... so not uncommon to have them low when you first place them. I have had patients that the anesthesiologist has said they had a hard time keeping at 89-90% on the vent in the OR, so I don't expect them to be above 90% in the PACU on 10L simple mask... or when they first come in. So I'll ask what parameters the Doc wants them managed in.

How much narcotics did the pt get and how soon before leaving the OR, the effects of anesthesia meds and gases aren't reversed with narcan, so without that info I don't know if narcan would have helped?

What other co-morbidities did the patient have? Was this an otherwise healthy person? Neck size? BMI? STOP-BANG score? uses a CPAP at home or home O2?

Final question... patient that stabilized in 15 minutes doesn't sound like they OD'd and if they stabilized in 15 minutes and stayed that way, why keep them 3 hours?? Once my patient is stable (one criteria is a Modified Aldrete of 9 or greater, with no category scoring a 0, twice at least 15 minutes apart) I send them on to the next unit. 5L O2 per NC (cause you can't give less then 6L for a simple mask) would not have prevented an aldrete of >9.

Again, I'm not saying you are wrong to be concerned, I just would not have enough info, based on what you said to know if there was more that should have been done.

Specializes in anesthesiology.

I'm an SRNA (Student CRNA) and would NEVER bring a patient back like that for fear of getting my ass chewed out. It sounded like it was from sufentanil if it was given right before coming back. Opioids cause a slower respiratory rate (gas causes fast RR), and the duration of action is a little quicker than regular fentanyl. 40mcg of Narcan would have been a good start, but that was the CRNA's fault.